Counting Belyi Pairs over Finite Fields

  • George ShabatEmail author
Part of the MATRIX Book Series book series (MXBS, volume 1)


Alexander Grothendieck’s theory of dessins d’enfants relates Belyi pairs over \(\overline {\mathbb {Q}}\) with certain graphs on compact oriented surfaces; the present paper is aimed at the extension of this correspondence. We introduce two closely related categories of Belyi pairs over arbitrary algebraically closed fields, in particular over the algebraic closures \(\overline {\mathbb {F}_p}\) of finite fields. The lack of the analogs of graphs on surfaces over \(\overline {\mathbb {F}_p}\) promotes the development of other tools that are introduced and discussed. The problem of counting Belyi pairs of bounded complexity is posed and illustrated by some examples; the application of powerful methods of counting dessins d’enfants together with the concept of bad primes is emphasized. The relations with geometry of the moduli spaces of curves is briefly mentioned.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.



The paper is supported in part by the Simons foundation.


  1. 1.
    Belyi, G.V.: Galois extensions of a maximal cyclotomic fields. Math. USSR Izv. 14(2), 247–256 (1980)CrossRefGoogle Scholar
  2. 2.
    Belyi, G.V.: A new proof of the three-point theorem. Mat. Sb. 193(3), 21–24 (2002)MathSciNetCrossRefGoogle Scholar
  3. 3.
    Bergstrom J., Tommasi O.: The rational cohomology of \(\mathcal {M}_4\). Math. Ann. 338(1), 207–239 (2007)MathSciNetCrossRefGoogle Scholar
  4. 4.
    Couveignes, J.-M.: Calcul et rationalité de fonctions de Belyi en genre 0. Annales de l’inst. Fourier 44(1), 1–38 (1994)CrossRefGoogle Scholar
  5. 5.
    Do, N., Norbury, P.: Pruned Hurwitz numbers (2013). arXiv:1312.7516 [math.GT]Google Scholar
  6. 6.
    Dunin-Barkowski, P., Popolitov, A., Shabat, G., Sleptsov, A.: On the homology of certain smooth covers of moduli spaces of algebraic curves. Differ. Geom. Appl. 40, 86–102 (2015)MathSciNetCrossRefGoogle Scholar
  7. 7.
    Elkies, N.D.: The Klein quartic in number theory. In: The Eightfold Way: The Beauty of Klein’s Quartic Curve, pp. 51–102. Cambridge University Press, Cambridge (1999)Google Scholar
  8. 8.
    Filimonenkov, V.O., Shabat, G.B.: Fields of definition of rational functions of one variable with three critical values. Fundam. Prikl. Mat. 1(3), 781–799 (1995)MathSciNetzbMATHGoogle Scholar
  9. 9.
    Frenkel, E.: Lectures on the Langlands Program and Conformal Field Theory. In: Cartier, P., Moussa, P., Julia, B., Vanhove, P. (eds.) Frontiers in Number Theory, Physics, and Geometry II. Springer, Berlin, Heidelberg (2007)Google Scholar
  10. 10.
    Gannon, T.: Moonshine Beyond the Monster: The Bridge Connecting Algebra, Modular Forms and Physics. Cambridge University Press, Cambridge (2006)CrossRefGoogle Scholar
  11. 11.
    Girondo, E., Gonzalez-Diez, G.: Introduction to Compact Riemann Surfaces and Dessins d’Enfants. London Mathematical Society Student Texts. Cambridge University Press, Cambridge (2012)zbMATHGoogle Scholar
  12. 12.
    Goldring, W.: Unifying themes suggested by Belyi’s theorem. In: Number Theory, Analysis and Geometry (Serge Lang Memorial Volume), pp. 181–214. Springer, Boston, MA (2011)Google Scholar
  13. 13.
    Grothendieck, A.: Esquisse d’un Programme. Unpublished manuscript (1984). English translation by Lochak, P., Schneps, L. in Geometric Galois actions, vol. 1. London Mathematical Society Lecture Note Series, vol. 242, pp. 5–48. Cambridge University Press, Cambridge (1997)Google Scholar
  14. 14.
    Javanpeykar, A., Bruin, P.: Polynomial bounds for Arakelov invariants of Belyi curves. Algebr. Number Theory 8(1), 89–140 (2014)MathSciNetCrossRefGoogle Scholar
  15. 15.
    Jones, G., Singerman D.: Maps, hypermaps and triangle groups. In: The Grothendieck Theory of Dessins d’Enfant. London Mathematical Society Lecture Note Series, vol. 200, pp.115–146. Cambridge University Press, Cambridge (1994)Google Scholar
  16. 16.
    Kazarian, M., Zograf, P.: Virasoro constraints and topological recursion for Grothendieck’s dessin counting. Lett. Math. Phys. 105(8), 1057–1084 (2015)MathSciNetCrossRefGoogle Scholar
  17. 17.
    Lando, S., Zvonkin, A.: Graphs on Surfaces and Their Applications. Springer, Berlin, Heidelberg (2004)CrossRefGoogle Scholar
  18. 18.
    Mulase, M., Penkava, M.: Ribbon graphs, quadratic differentials on Riemann surfaces, and algebraic curves defined over \(\overline {\mathbb {Q}}\). Asian J. Math. 2(4), 875–920 (1998)Google Scholar
  19. 19.
    Norbury, P.: Counting lattice points in the moduli space of curves. Math. Res. Lett. 17, 467–481 (2010)MathSciNetCrossRefGoogle Scholar
  20. 20.
    Oganesyan, D.: Zolotarev polynomials and reduction of Shabat polynomials into a positive characteristic. Mosc. Univ. Math. Bull. 71(6), 248–252 (2016)MathSciNetCrossRefGoogle Scholar
  21. 21.
    Oganesyan, D.: Abel pairs and modular curves. Zap. Nauchn. Sem. POMI 446, 165–181 (2016)MathSciNetGoogle Scholar
  22. 22.
    Shabat, G.: Combinatorial-topological methods in the theory of algebraic curves. Theses, Lomonosov Moscow State University (1998)Google Scholar
  23. 23.
    Shabat, G.B.: Unicellular four-edged toric dessins. Fundamentalnaya i prikladnaya matematika 18(6), 209–222 (2013)zbMATHGoogle Scholar
  24. 24.
    Shabat, G.B., Voevodsky, V.A.: Drawing curves over number fields. In: Cartier, P., Illusie, L., Katz, N., Laumon, G., Manin, Y., Ribet, K. (eds.) The Grothendieck Festschrift, vol. 3, 5th edn., pp. 199–227. Birkhauser, Basel (1990)CrossRefGoogle Scholar
  25. 25.
    Silverman, J.H.: The Arithmetic of Elliptic Curves. Graduate Texts in Mathematics, vol. 106, 2nd edn. Springer, New York (2009)CrossRefGoogle Scholar
  26. 26.
    Stoilow, S.: Leçons sur les Principes Topologiques de la Théorie des Fonctions Analytiques. Gauthier-Villars, Paris (1956)zbMATHGoogle Scholar
  27. 27.
    Vashevnik, A.M.: Prime numbers of bad reduction for dessins of genus 0. J. Math. Sci. 142(2), 1883–1894 (2007)MathSciNetCrossRefGoogle Scholar
  28. 28.
    Weber, M.: Kepler’s small stellated dodecahedron as a Riemann surface. Pac. J. Math. 220, 167–182 (2005)MathSciNetCrossRefGoogle Scholar

Copyright information

© Springer International Publishing AG, part of Springer Nature 2018

Authors and Affiliations

  1. 1.Russian State University for the HumanitiesMoscowRussia

Personalised recommendations